COLUMBUS, Ohio — The Ohio Narcotics Intelligence Center announced a public safety alert Friday regarding counterfeit/fake prescription tablets “that look like alprazolam (Xanax) and oxycodone” that are being sold in the state.
“These dangerous counterfeits contain fentanyl, a powerful drug that can kill, and other contents that could cause death,” according to a press release from the Ohio Department of Public Safety. “The number and letter markings, colors and scoring lines on the fake pills look identical to the real/legitimate pills. It is nearly impossible to tell the difference with the naked eye.”
The press release lists the following signs that tablets could be fake:
- The tablets do not come from a licensed healthcare provider.
- The tablets are not in prescription packaging (such as a labeled pill bottle).
- The tablets are being sold individually or in unusually small quantities.
- The tablets are being sold in unusually large quantities.
The following symptoms could be a sign that you or someone you know has taken a high dose of fentanyl or another opioid:
- Unresponsiveness/being unconscious or passed out.
- Not breathing or slow breathing.
- Lips and nails turning the wrong color.
- Choking or coughing.
- Cold or clammy skin.
- Pupils in the eyes are extremely small.
- Dizziness or disorientation.
“If you believe you or someone else is in immediate danger from ingesting a counterfeit pill, call 911 immediately,” officials added.
Ohio Gov. Mike DeWine said that analysts with the Ohio Narcotics Intelligence Center have found traffickers are using the hidden sites on the “dark web” and person-to-person sales to distribute the counterfeit pills.
“It is never safe to take a tablet or any prescription medication that is not from a licensed healthcare provider,” the state’s warning added. “Fake tablets are not being given out by licensed healthcare providers.”
The Ohio Narcotics Intelligence Center currently has locations in Cleveland and Columbus with new offices coming soon to Toledo and Cincinnati.